Mathematics teachers’ self-efficacy beliefs and its relationship with teaching practices
Babawande Emmanuel Olawale 1 * , Winston Hendricks 1
More Detail
1 School of Further and Continuing Education, University of Fort Hare, Alice, Eastern Cape, SOUTH AFRICA* Corresponding Author

Abstract

Given that teachers’ self-efficacy belief is correlated with students’ performance and positive behavior in terms of teaching, the present study examined the teaching practices of mathematics teachers and their self-efficacy beliefs with regard to some variables (gender, educational background, teaching phase, and school type). This study is underpinned by a positivist paradigm and a quantitative research approach. The researchers employed a survey research design. The population for this study is made up of all mathematics teachers in schools located in the Eastern Cape Province, South Africa from which a total of 266 mathematics teachers teaching in senior phase, further education and training phase, and intermediate phase were randomly sampled. In order to collect data, teachers teaching practice self-efficacy scale, which consisted of 23 items and four dimensions was employed. One-way analysis of variance, independent samples t-test, and arithmetic mean were conducted in analyzing the collected data. Despite having a high degree of confidence in their instructional strategies, teachers’ low self-efficacy beliefs were found to be influenced by the kind of schools, where they were teaching and their level of education. Based on these findings, it was recommended that relevant stakeholders in the education sector should make schools conducive to learning through the provision of required instructional materials that supports the teaching and learning of mathematics.

License

This is an open access article distributed under the Creative Commons Attribution License which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Article Type: Research Article

EURASIA J Math Sci Tech Ed, 2024, Volume 20, Issue 1, Article No: em2392

https://doi.org/10.29333/ejmste/14123

Publication date: 16 Jan 2024

Article Views: 459

Article Downloads: 473

Open Access References How to cite this article